Virginia, 2016

Hail and Damaging Winds in Virginia, July 19, 2016

July 19, 2016 · NWS LWX · 11 events in 5 counties and zones

A boundary stalled over the area. Warm and humid conditions led to an unstable atmosphere while an upper-level trough passed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary stalled over the area. Warm and humid conditions led to an unstable atmosphere while an upper-level trough passed through the area. The forcing from the boundary front combined with the instability to trigger thunderstorms. Stronger shear from the upper-level trough caused some thunderstorms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 8:42 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 8:42 AM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
942 AM EDT Tue Jul 19 2016

.SYNOPSIS...
A cold front will stall out overhead before passing through the
entire area tonight. High pressure will build overhead for
Wednesday and Thursday. High pressure over the Atlantic will
control the weather pattern for Friday through Sunday. A cold
front may impact the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface trough extends from coastal New England to southern VA
this morning. Further north...a cold front or dewpt gradient is
across southern PA. Winds are northerly across the Mid- Atlantic
however lower dewpts have yet to advect into the region as they
are still north of Harrisburg PA. This is keeping it warm and
humid this morning. It won't be until late this afternoon when we
start to see dewpts dropping into the 50s from N to S and will continue
into the evening.

Scattered mid-high level clouds will continue this morning with
temps rising into the upper 80s by afternoon. Due to the higher
dewpts today...marginal instability is expected with higher amts
across the southern half of the outlook area where dewpts are
higher including CHO-CJR-EZF-NHK. Showers and scattered
thunderstorms are expected to form around noon as convective temps
are reached. The coverage will likely be isolated across the MD/PA
border to scattered/numerous across Central VA... where the
dewpts are greatest. A shortwave trough will also dive into the
Mid- Atlantic mid afternoon and into the evening which may cause
additional thunderstorms to form. This disturbance and the lower
dewpts coming in from the north will compete. If the dewpts are
slower to advect in towards evening then thunderstorm coverage
will likely be greater across the region...if lower dewpts are
faster then the thunderstorms will be limited to the southern
portion of the area.

Prev discussion...

The cold front will stall out just to the south of the area
tonight and a northerly flow will allow for drier and more
comfortable conditions overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will remain over the region for Wednesday through
Wednesday night...bringing dry and seasonably warm conditions
along with lower humidity. The high will shift offshore Thursday
and a return flow will develop. Humidity will begin to increase
during this time. A popup shower or thunderstorm cannot be ruled
out over the Potomac Highlands into central Virginia during the
afternoon and evening hours...especially over the higher terrain.

Thursday night will turn out warm and humid as high pressure
settles off to the south and east.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The return and amplification of heat and humidity will be the main
story for the end of the week and into the weekend.

Much of the time period will feature northwest flow aloft with
warming temperatures and a gradual return in humidity. Core of
large upper ridge will be centered over the central US with the
Northeastern US/Mid Atlantic on the periphery with largely
west/northwest flow. With this type of pattern would expect a risk
of some showers/thunderstorms with daytime instability and
potential MCS's moving along the periphery of the ridge.

Expecting widespread 90s for high temperatures Friday through
Monday. Humidity should be initially tempered in the westerly flow,
but as northwest flow weakens Sunday and possibly turns southwest
ahead of an approaching front, will see humidity values rise. Thus
the combination of heat/humidity will likely lead to heat index
values in excess of 100F, and heat headlines may be necessary. The
most oppressive days currently appear to be Saturday and Sunday.

As frontal system approaches Monday, will see the chances for
synoptically driven showers/thunderstorms increase.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR condtions are expected most of the time today through
Wednesday night. A cold front will slowly drop south through the
area this afternoon into tonight. A few showers and thunderstorms
are possible this afternoon and evening. Coverage will be isolated
to widely scattered. The best chance for a thunderstorm will be
across KCHO...and any thunderstorms that do develop may contain
gusty winds or hail. High pressure will build overhead for
Wednesday through Wednesday night. The high will move off the
coast for Thursday and Thursday night...and a return southerly
flow will develop. However...VFR conditions will likely persist.

Generally VFR expected from Friday and through the weekend. A few
showers/thunderstorms are possible which may bring a brief period of
sub-IFR conditions. Patchy fog also possible during overnights, but
coverage not likely to be widespread.

&&

.MARINE...
A cold front will slowly drop through the waters today into
tonight. A few showers and thunderstorms will develop along and
ahead of the boundary. Coverage of convection will be isolated to
scattered...but thunderstorms will be capable of producing locally
gusty winds. A pressure surge will develop behind the cold front
late tonight into early Wednesday. Winds may approach SCA criteria
for a brief period during this time. However...the pressure surge
will be weak so confidence was too low for an SCA headline at this
point.

High pressure will remain over the waters Wednesday through
Wednesday night before moving offshore Thursday. A return
southerly flow will develop for Thursday into Thursday night.

Mostly sub-SCA conditions expected for the end of the week and
weekend, however brief intervals of gusts up to around 20 knots
are possible.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/HAS
SHORT TERM...BJL
LONG TERM...MM
AVIATION...BJL/MM/HAS
MARINE...BJL/MM
Hazardous weather outlook, Jul 19, 4:08 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 AM EDT TUE JUL 19 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WATERS
THIS AFTERNOON AND EVENING. A COUPLE OF THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY. THE HOTTEST DAYS
ARE EXPECTED TO BE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
508 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY OVER CENTRAL
VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY...ESPECIALLY EAST
OF THE BLUE RIDGE MOUNTAINS. THE HOTTEST DAYS ARE EXPECTED TO BE
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL VIRGINIA THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 19, 10:00 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     1 N SCOTLAND            38.10N  76.36W
07/18/2016                   ST. MARYS          MD   PUBLIC

            SEVERAL TREES DOWN NEAR BUZZS MARINA

&&

EVENT NUMBER LWX1604496

MSE
Local storm report, Jul 19, 10:11 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 AM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     FALLS CHURCH            38.90N  77.19W
07/18/2016                   FAIRFAX            VA   NWS EMPLOYEE

&&

EVENT NUMBER LWX1604497

MSE
Local storm report, Jul 19, 12:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             1 WNW CULPEPER          38.48N  78.02W
07/19/2016  M0.88 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604498

MSE
Local storm report, Jul 19, 12:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             CULPEPER                38.48N  78.01W
07/19/2016  M0.88 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604499

MSE
Local storm report, Jul 19, 12:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             1 WNW CULPEPER          38.48N  78.02W
07/19/2016  M0.75 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604500

MSE

The radar

The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Culpeper

When
July 19, 1:00 PM EST
Where
Culpeper County, 1.77 mi NNE of White Shop
Measured
1 in hail
Reported by
Public
Coordinates
38.455, -78.063

Quarter sized hail was reported.

Hail, Culpeper

When
July 19, 1:05 PM EST
Where
Culpeper County, 2.49 mi S of Culpeper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.444, -78.001

Quarter sized hail was reported on Route 686 and Highway 15.

Hail, Fauquier

When
July 19, 1:24 PM EST
Where
Fauquier County, 2.3 mi WSW of Opal
Measured
1 in hail
Reported by
Public
Coordinates
38.611, -77.841

Quarter sized hail was reported near Opal.

Hail, Madison

When
July 19, 1:24 PM EST
Where
Madison County, 1.1 mi ENE of Haywood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.455, -78.251

Golf Ball sized hail was reported in Haywood. Numerous trees were down as well.

Thunderstorm Wind, Madison

When
July 19, 1:25 PM EST
Where
Madison County, 1.28 mi WNW of Leon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.460, -78.170

Trees were down at Ridgeview Road and West Hoover Road.

Thunderstorm Wind, Madison

When
July 19, 1:33 PM EST
Where
Madison County, 0.76 mi ENE of Brightwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.423, -78.187

Trees were down at the 500 Block of North Seminole Trail.

Hail, Orange

When
July 19, 1:43 PM EST
Where
Orange County, 0.54 mi W of Locustgrove
Measured
1 in hail
Reported by
Public
Coordinates
38.300, -77.830

Quarter sized hail was reported at Locust Grove Elementary School.

Hail, Spotsylvania

When
July 19, 1:45 PM EST
Where
Spotsylvania County, 0.48 mi NNW of Parker
Measured
1 in hail
Reported by
Public
Coordinates
38.276, -77.753

Quarter sized hail was reported along Orange Plank Road.

Thunderstorm Wind, Spotsylvania

When
July 19, 1:52 PM EST
Where
Spotsylvania County, 1.19 mi W of Paytes
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.220, -77.842

Tree down on power lines at Tatum Road and Lawyers Road.

Thunderstorm Wind, Madison

When
July 19, 1:55 PM EST
Where
Madison County, 1.05 mi SE of Ruth
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.391, -78.305

About eight trees were down along Ruth Road in scattered locations near the intersection of Ruth and Thrift Roads.

Hail, Spotsylvania

When
July 19, 2:22 PM EST
Where
Spotsylvania County, 2.65 mi NE of Mt Pleasant
Measured
1 in hail
Reported by
Public
Coordinates
38.123, -77.641

Quarter sized hail was reported along Block House Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646422, 646423, 646424, 646425, 646429, 646430, 646426, 646427, 646431, 646432, 646428.